Vasculitis UK
5,595 members5,081 posts

Has anyone any suggestions on how to keep the weight off when on steroids

I was diagnosed with Wengers Vasculitis last May since which time I've been on a high steroid dose which has caused me to put on significant weight

Currently awaiting referral with a Dietician but was wondering whether any other members have gad similar experiences / solutions

10 Replies
oldestnewest

My husband has WG and has put on 2 1/2 stone thro taking steroids. He's just started to lose about 1 lb a week by trying to cut out some of the saturated fats he eats. It's a vicious circle because the more weight you put on, the less you can comfortably exercise.

If your Dietician comes up with any magical answers, maybe you could share them with us.

Not much help, sorry but I've just told my husband to just accept it, and do what he can.

Reply

Thanks for that - I've recently reduced my Prednisone to 5mg daily & been more conscious in what I eat - Thankfully I've lost about 9 kilos in a month - Will certainly share any magic solutions offered by the Dietician but pretty sure I know already what they will say

Reply

Some of the weight gain can be fluid retention - I have been on 3 different sorts of pred but at moderate doses. With 2 forms I had/have had no real problems but with methyl prednisolone I put on over 30 lbs in weight. Some must have been fluid - it improved dramatically after manual lymph drainage. The rest I have lost over the last 18 months by drastically cutting carbs (to about 60g usable carb/day) and using the principles of the 5:2 diet. I haven't lost weight fast - about 2 lbs a month max - but it has gone steadily. However, I was also switched to a different form of pred and that has also contributed I suspect.

Some of the weight gain with pred is because for many people it makes them ravenously hungry and for them keeping carbs low does seem to help - it reduces the blood sugar swings which lead to the craving for more.

It's a pain - you have my sympathy. But maybe it would help to consider what taking the pred means. In my case I take pred to remain mobile, without it I'd probably be in a wheelchair. I'd certainly have invested in a mobility scooter by now. It depends on what you have and need it for. My granddaughter has severe brittle asthma. She balloons every time she is ill with the 25mg min she needs (she's 14). But she is alive. You can have a decent quality of life even if you are fatter than you would like.

Reply

Thanks for your reply which has been both informative & helpful - I agreed that weight gain is the lesser of two evils as with the steroids I would be in a much worse state - I appreciate that there are many other people far worse than myself & always remain positive - A case of just taking the tablets & enjoying life

Reply

I didn't mean it to sound - is "patronising" the word I want? I've been where you are too and the weight gain was foul - nothing fitted even when it was technically big enough! I don't have a mirror other than the bathroom cabinet in the house and I used to get in the lift (I live on the 2nd floor and steps weren't an option!) and stand with my back to the mirror! But I see you have got to 5mg - so have I now and the weight will almost certainly go slowly - though 9 kilos in a month isn't what I'd call slow!!!!! 9 kilos have taken me 9 months - even on a quite strict diet.

And yes - keep taking the tablets ;-)

1 like
Reply

Hello, I've managed to lose 20kg whilst on a fairly high dose of pred by sticking to a low calorie diet (about 1000 a day). I've gone with a diet delivery service as part of my reason for putting on weight was I was too tired to cook properly. I've used weight to go, food is tasty & having it all ready makes it easy to stick to the plan (well, more or less!) I've only been losing about a 1lb a week but going the right way. Good luck, dieting is tedious at the best of times!

Reply

I've found that the weight gain can be caused by both overeating due to the increased appetite, and because of water retention, so unfortunately there's no easy answer.

Before my kidney transplant I was put on a weight loss programme with physios and dieticians and lost some weight due to moderate exercise, but I would be tired for a few days afterwards. It can be a vicious circle, but I was lucky that I didn't have to do anything else due to being off work.

After my kidney transplant I also had a stent put into an artery to help the new kidney work properly (not needed in most cases), but once it was in, I lost about a stone almost overnight. Apparently the blood flow to my new kidney was restricted, so it couldn't remove fluid quickly enough, and I slowly increased in weight. As soon as it was working properly though, the weight dropped off me!

Told you there was no easy answer ;)

Reply

I've been in the same position and after being told by every doctor that the weight falls off when the steroids are reduced. Sorry to disappoint you but it doesn't! I have been on 5mg prednisolene for over a year and instead of losing the weight, I gained bit by bit. Last August, I asked my doctor to refer me to a dietician. I saw her in September and after looking at my medical records, she suggested the GI diet, low-fat and less sugar. Since then I've lost half a stone and still falling (I hope!). I'd be interested to know what your dietician suggests. Good luck.

Reply

Thanks - Will let you know what they say

Reply

I think it is good to remember that Preds also are known to relocate your fat. they move it to certain areas. I was the lightest I've ever been last year but looked at least 3 stone heavier. Once tapering down the weight doesn't fall off but there are physical changes that are obvious. I joined slimming world 3 years ago and have managed to maintain my weight but it's been hard work...

Reply

You may also like...